Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 69, NWS Birmingham, AL

May 22, 20224 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 22, 2022, 12:37 PM CDT for 4 counties in Alabama. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2022, 12:37 PM CDT (17:37 UTC)
Expired
May 22, 2022, 1:15 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bullock County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL

The radar

The Maxwell AFB radar (KMXX), 39 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 12:45 PM CDTTSTM WND DMG1 N Aberfoil, ALTREES DOWN ALONG HWY 239.
May 22, 12:52 PM CDTTSTM WND DMG1 Se Franklin Field Air, ALTREES DOWN ALONG HWY 110.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS54 KBMX 221737
SVRBMX
ALC011-087-101-109-221815-
/O.NEW.KBMX.SV.W.0069.220522T1737Z-220522T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1237 PM CDT Sun May 22 2022

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pike County in southeastern Alabama...
  Bullock County in southeastern Alabama...
  Macon County in southeastern Alabama...
  Eastern Montgomery County in south central Alabama...

* Until 115 PM CDT.

* At 1236 PM CDT, a severe thunderstorm was located near Beans
  Crossroads, or 11 miles south of Union Springs, moving north at 35
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tuskegee, Union Springs, Midway, Shorter, Pine Level, Aberfoil,
  Franklin Field, Lake Tuskegee, Beans Crossroads, Guerryton,
  Shopton, Davisville, Waugh, Liverpool, Hardaway, Tysonville,
  Victoryland, Warriorstand, High Ridge and Fort Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3196 8610 3242 8610 3241 8605 3242 8604
      3244 8599 3242 8547 3201 8548 3201 8551
      3200 8551 3200 8553
TIME...MOT...LOC 1736Z 187DEG 32KT 3198 8576 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JL
2 follow-up statements
012 
WWUS54 KBMX 221751
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1251 PM CDT Sun May 22 2022

ALC011-087-101-109-221815-
/O.CON.KBMX.SV.W.0069.000000T0000Z-220522T1815Z/
Pike AL-Bullock AL-Macon AL-Montgomery AL-
1251 PM CDT Sun May 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN PIKE...BULLOCK...MACON AND EASTERN MONTGOMERY
COUNTIES...

At 1250 PM CDT, a severe thunderstorm was located over Union Springs,
moving north at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tuskegee, Union Springs, Midway, Shorter, Pine Level, Aberfoil,
Franklin Field, Lake Tuskegee, Beans Crossroads, Guerryton, Shopton,
Davisville, Waugh, Liverpool, Hardaway, Tysonville, Victoryland,
Warriorstand, High Ridge and Fort Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3196 8610 3242 8610 3241 8605 3242 8604
      3244 8599 3242 8547 3201 8548 3201 8551
      3200 8551 3200 8553
TIME...MOT...LOC 1750Z 187DEG 32KT 3211 8574 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JL
589 
WWUS54 KBMX 221806
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
106 PM CDT Sun May 22 2022

ALC109-221815-
/O.CAN.KBMX.SV.W.0069.000000T0000Z-220522T1815Z/
Pike AL-
106 PM CDT Sun May 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3207 8610 3242 8610 3241 8605 3242 8604
      3244 8599 3242 8547 3206 8548
TIME...MOT...LOC 1805Z 187DEG 32KT 3225 8572 

$$

ALC011-087-101-221815-
/O.CON.KBMX.SV.W.0069.000000T0000Z-220522T1815Z/
Bullock AL-Macon AL-Montgomery AL-
106 PM CDT Sun May 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR BULLOCK...MACON AND EASTERN MONTGOMERY COUNTIES...

At 105 PM CDT, a severe thunderstorm was located near Davisville, or
7 miles north of Union Springs, moving north at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tuskegee, Union Springs, Midway, Shorter, Aberfoil, Franklin Field,
Lake Tuskegee, Guerryton, Shopton, Davisville, Waugh, Liverpool,
Hardaway, Tysonville, Victoryland, Warriorstand, Fort Davis,
Brassell, Three Notch and Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3207 8610 3242 8610 3241 8605 3242 8604
      3244 8599 3242 8547 3206 8548
TIME...MOT...LOC 1805Z 187DEG 32KT 3225 8572 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:52 AM CDT, 45 minutes earlier.

Area forecast discussion, May 22, 11:52 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1152 AM CDT Sun May 22 2022

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 1127 AM CDT Sun May 22 2022/

This morning's forecast update is brought to you by a tropical
MCS, moving quickly northward into our southeast counties. A
potent cold pool has developed with the leading edge of the MCS,
with strongest winds currently moving across Coffee, Dale, and
Henry Counties. As the MCS moves northward, wind gusts of at least
40mph will be likely in Pike and Barbour Counties. As the MCS and
what will be left of the outflow boundary from the MCS moves
northward, we can expect additional showers and storms to pop-up
out ahead of the boundary. Similar to what we observed yesterday,
the outflow boundary will help to push parcels higher within
already developed showers or storms, which will create the chance
for strong to isolated severe storms. 12z KBMX sounding analysis
this morning indicates that we're not as unstable as yesterday,
with a more moist profile from the surface to 600mb. Lapse rates
aren't as steep as a result, and we have warmer temperatures aloft
at 500mb. That being said, there's a lot more sunshine than
previously anticipated, and we'll be allowed to destabilize a
little more by later this afternoon. PoPs will be updated to
reflect the movement of the MCS activity in the near term,
followed by diurnally-driven convective development elsewhere
across the area by late in the afternoon. Mesoscale boundary
interactions will then take over during the late afternoon and
into the evening hours which then makes the PoP forecast quite
complicated later in the evening. Although we have high PoPs
today and coverage should be numerous, I wouldn't be surprised to
see some locations not receive measurable rainfall because of the
summer-like nature of the convective development. Further updates
will be forthcoming through the afternoon.

56/GDG

Previous short-term discussion:
/Updated at 0335 AM CDT Sun May 22 2022/

Through Monday.

Rain! What is that? Looks like we about to find out again for much
of the area over the next 2 days.

A cold front, currently near the MS River to our west will slowly
edge south and east into the area. The main focus of the showers and
storms will be along a outflow boundary from the ongoing convection
and the front itself. That would place portions generally along and
north of the I-85 corridor in the higher rain chances today (60 to
90%). South of this area, showers and storms will still be possible,
but the overall coverage will be a little less. However, will need
to keep an eye on an outflow from the southern low as it may
work into the south during the afternoon as well. Looks like the
front will stall around the I-59 corridor this afternoon, so the
heaviest rains will be on either side of this corridor. As we move
through the afternoon, there should be enough instability around
to get a few stronger to marginally severe storms going again. The
main concerns here will be damaging winds, especially with the
more prolonged updrafts, especially south of the I-59 corridor.
The best chances for severe weather will be this afternoon through
10 PM. Will be adding in the marginal risk for this afternoon
into the HWO. Highs will only be in the upper 70s in the NW to
upper 80s in the SE with mid 80s across the rest of the area.

We should see a brief lull or at least less coverage this evening,
but then a shortwave/low currently in the Gulf should slide
along/just ahead of the front during the early morning hours. May
wind up seeing fairly widespread coverage by sunrise Monday
continue through the day. Clouds and widespread will keep
temperatures in the 70s to low 80s on Monday, so at best strong
storms may occur but the main concerns here would be heavy
rainfall and any training of cells with banding around the low.
Will continue to monitor the patterns to see if a risk is needed
in the HWO.

16

.LONG TERM...
/Updated at 0335 AM CDT Sun May 22 2022/

Tuesday through Thursday.

An amplifying jet stream configuration is expected by Tuesday
morning. This will consist of a trough across much of the central
CONUS and a broad subtropical ridge to our east. A strengthening
corridor of southwesterly flow aloft should resultantly position
from the Southern Plains through the Mississippi and Ohio River
Valleys. Within that, guidance continues to show an embedded
shortwave ejection from the ArkLaTex toward the mid Mississippi
Valley on Tuesday. Though this suggests best thunderstorm coverage
will be to our west Tuesday afternoon, scattered to numerous
showers and thunderstorms are forecast across Central Alabama.
I've generally favored areas west/southwest where best influence
of nearby forcing and BL moisture should reside. Best chances also
favor the afternoon and evening when the BL is most unstable;
MLCAPE 1,500-2,500 J/kg is likely with dewpoints in the upper 60s
and lower 70s, with temperatures in the 80s. A few stronger
multicell clusters are possible with eff. bulk shear ~20 kts and
DCAPE 700-1,000 J/kg leading to cold pool aggregation.

By Wednesday, another embedded shortwave ejection is expected across
the lower Mississippi Valley. Effects from this disturbance will be
a little more noticeable across Central Alabama as the parent trough
has slowly progressed east by then. Thus, forcing for ascent will
increase by Wednesday afternoon along with a strengthening low-level
jet. An already moist, unstable boundary layer will be in place as
these dynamics/kinematics increase. Widespread showers and
thunderstorms are expected throughout the day. With eff. bulk shear
rising toward 30-40 kts, a few thunderstorms could be strong to
severe. I'll continue to message this threat in the HWO as damaging
wind gusts and large hail will be possible during the afternoon and
evening. Thereafter, fairly unidirectional wind profiles are progged
with the parent trough hanging back to our west. Additional showers
and thunderstorms are expected Wednesday night into Thursday
afternoon. This activity could tip the scales over into an excessive
rainfall situation, if we have't already gotten there. Global
ensembles suggest a broad coverage of 2-3" of rainfall mid week,
though deterministic runs show much more. Generally speaking,
locally heavy rainfall/flooding will be possible both Wednesday
and Thursday depending upon how convective & mesoscale features
evolve within the plume of elevated PWs. This threat will be added
to the HWO.

Friday and Saturday.

Sometime Thursday night into Friday morning, frontal passage should
occur along with the synoptic trough axis. This will usher in a
continental air mass amidst a footprint of high pressure building
into the Southeast. As a result, we should dry out on Friday with
warm afternoon temperatures and subsequent height rises. Temperatures
are forecast to further increase into the weekend as medium-range
suggests a building ridge across the eastern CONUS.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Low clouds/ MVFR / will hang around this morning and then will be
in and out around rain chances through the day. May see 2
different focus mechanisms this afternoon for shower and storm
development. The first will be the cold front to the north and the
second will be a southerly outflow moving north. Rainfall may
likely become widespread again after 6z in the south and then
slide northeast through sunrise. Amendments will be needed through
the day as we track additional thunderstorm development.

16

&&

.FIRE WEATHER...

Look for high rain chances over the next few days with a potential
for wetting rainfall through the forecast period. Low ceilings will
be possible each morning as very moist conditions continue near the
surface. 20ft winds remain from the southwest to south for the next
several days, increasing to 5-8mph by Tuesday afternoon. Given the
increases in moisture, minimum RH values remain above 50 percent for
much of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     85  64  78  63  82 /  80  80  80  40  50
Anniston    84  67  77  65  82 /  80  80  80  50  50
Birmingham  85  67  78  66  83 /  80  80  80  40  50
Tuscaloosa  85  67  77  66  84 /  90  80  70  30  60
Calera      85  69  78  67  83 /  80  80  80  40  60
Auburn      85  68  80  66  81 /  80  60  80  50  50
Montgomery  87  69  81  67  85 /  80  70  80  40  60
Troy        87  68  81  67  85 /  80  60  80  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 22, 3:48 AM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
348 AM CDT Sun May 22 2022

ALZ011>015-017>050-231200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
348 AM CDT Sun May 22 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible along and south of
Interstate 59 this afternoon through 10 PM. Primary threats include
damaging wind gusts and large hail. Locally heavy rainfall could also
occur in these areas, leading to flooding of low lying or poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible across Central Alabama
Wednesday afternoon into Wednesday night. Primary threats include
damaging wind gusts and large hail.

Showers and thunderstorms may produce locally heavy rainfall on
Wednesday and Thursday. This could lead to flooding of low lying or
poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon, as well as on Wednesday and Thursday.

In the hours before

Special weather statement, May 22, 11:46 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1146 AM CDT Sun May 22 2022

ALZ046-049-050-221730-
Pike AL-Bullock AL-Barbour AL-
1146 AM CDT Sun May 22 2022

...Strong thunderstorms will impact portions of Pike, southwestern
Bullock and Barbour Counties through 1230 PM CDT...

At 1145 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Brantley to near Headland.
Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troy, Eufaula, Brundidge, Clio, Goshen, Clayton, Louisville, Banks,
Blue Springs, Tyler Crossroads, Pickett, Blue Springs State Park,
Linwood, Osco, Richards Crossroads, White Oak, Boot Hill, Doster,
Kent and Gaino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8615 3179 8615 3179 8620 3189 8617
      3197 8619 3197 8600 3199 8599 3198 8507
      3197 8506 3190 8511 3189 8513 3178 8514
      3176 8513 3177 8515 3174 8521 3170 8522
      3171 8541 3162 8542 3162 8618
TIME...MOT...LOC 1645Z 211DEG 36KT 3155 8613 3141 8533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:46 AM CDTSpecial Weather StatementBMXBarbour, Pike44 min
May 22, 11:55 AM CDTSevere Thunderstorm WarningBMXBarbour50 min
May 22, 12:05 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike40 min
May 22, 12:30 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Russell45 min
May 22, 2:13 PM CDTSpecial Weather StatementBMXChambers, Coosa, Elmore, Tallapoosa47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.